The Risks Of Mixing Multiple Drugs

The Risks Of Mixing Multiple Drugs

The act of using more than one drug at a time, intensifies the effect of any individual drug to dangerously high proportions. There are a number of terms that are used to describe this practice of mixing drugs. These are polydrug use, multiple drug intake or MDI and co-occurring drug intake. Different drugs have varying effects on the body. As a result, whether these drugs are substances which are considered illegal, or prescription drugs, combining them can be lethal.

 

Combining Drugs

A number of drug users decide to mix and match drugs in order to intensify the ‘high’ feeling that comes with drug use and expand their overall experience with using drugs. Most of the time, people who engage in polydrug use feel that they have their drug-using habits under control. However, the reality is that there are very dangerous long-term risks involved.

 

The Dangers Involved

The risks involved in mixing multiple drugs, depend on the type of drugs involved and the quantity of drugs combined. Sedatives, stimulants and hallucinogens have different effects on the body. Defining the dangers of mixing these drugs in general terms may be a bit problematic. As such, the effects depend on the specific drugs that have been combined. When different drugs are mixed, their pleasurable effects are amplified. Their potential for causing harm is also increased. What is known as ‘combined drug intoxication’ is the highest risk of combining drugs, which can ultimately result in death.

When several drugs are mixed and used, the brain’s calming chemicals are highly depleted. Behavioural irregularities set in as a result. Depression and anxiety occur. Other side effects include coma, brain damage, heart problems, seizures, stomach bleeding, heatstroke, liver damage and failure, suppressed breathing, and respiratory failure.

 

Drug Mixing Practices

DEPRESSANTS: Mixing two depressants can slow down your heart rate and breathing, which can be very fatal. Depressants are substances which make you feel relaxed. Taking two depressants together can result in overdose.

STIMULANTS: Mixing any two stimulants, like cocaine and ecstasy, can increase the user’s heart rate, and result in a heart attack or stroke. The effect of a stimulant is not felt immediately. This can lead the user to overdose.

It is also common for people to combine alcohol (which is a depressant) with various types of drugs. Mixing stimulants with alcohol can put pressure on the heart and raise the risk of a heart failure. Also, cocaine and alcohol can be poisonous for the body system.

Further, people engage in ‘speedballing,’ which involves combining heroin and cocaine. Heroin is a depressant and cocaine is a stimulant. While the expectation is that each drug will cancel the other’s effects, therefore reducing intoxication, the false sense of sobriety causes a lot of people to overdose. The large doses of heroin in the system can cause respiratory failure, when the effect of the cocaine has worn off.

There are also dangers with combining over-the-counter medications. Mixing prescription drugs lead to fatal cases of overdose, which is harmful to health.

While drug use has very bad health implications, mixing multiple drugs can be very fatal. It is therefore safer not to combine drugs.

 

Article Submitted on behalf of alcoholrehab-westmidlands.uk

Share this post

Leave a Reply

Your email address will not be published. Required fields are marked *